Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 2, 2021, 10:58 AM EDT for Sampson County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2021, 10:58 AM EDT (14:58 UTC)
- Expired
- Jul 2, 2021, 11:30 AM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
County Sampson County, NC
The radar
The Wilmington radar (KLTX), 94 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1752 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
545
WWUS82 KRAH 021458
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1058 AM EDT Fri Jul 2 2021
NCZ089-021530-
Sampson NC-
1058 AM EDT Fri Jul 2 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN SAMPSON COUNTY UNTIL 1130 AM EDT...
At 1057 AM EDT, Doppler radar was tracking an area of showers and
thunderstorms near Harrells, or 11 miles northwest of Wallace,
moving east at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
These storms will remain over mainly rural areas of southeastern
Sampson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3471 7832 3486 7829 3496 7815 3490 7815
3477 7819
TIME...MOT...LOC 1457Z 276DEG 14KT 3482 7817
$$
CAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 2, 10:15 AM EDT, 43 minutes earlier.
Area forecast discussion, Jul 2, 10:15 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1015 AM EDT Fri Jul 2 2021 .SYNOPSIS... An outflow boundary and effective, lead cold front will settle slowly southeast across central NC today. A secondary and stronger, synoptic cold front will then cross the region tonight. High pressure will follow for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1015 AM Thursday... As the front slides across the region this morning most of the showers have exited the NW, although a few anafrontal showers are lingering in the NW Piedmont. Main update this morning was lowering PoPs and the timing of them to show the front moving through a smidge quicker as high pressure builds in behind and Upper level low lifts to the NE. After this initial line of showers and storms move east off the Coastal Plains there is a slight chance this afternoon that isolated showers and storms could develop (especially in the NE Pidemont) and move SE into the Coastal plain as the upper level trough makes a pivot north across the region. Previous Discussion... A strong shortwave trough and developing closed mid/upr-level low will continue to dig sewd across Lake Erie this morning, then pivot slowly ewd across NY/PA through 12Z Sat. The right entrance region of a related, unseasonably strong 250 mb jet observed at 100-105 kts and near the max moving average at ILX and ILN last evening, will likewise pivot ewd and across NC today. Slightly preceding a positive tilt trough accompanying that low and upr jet, a convectively-enhanced mid level trough related to ongoing convection now stretching from the nrn middle Atlantic coast swwd through cntl VA/nwrn NC, and the TN Valley, will cross cntl NC through 18Z, then reach the coast of the Carolinas around 00Z Sat. So while large scale forcing for ascent will be maximized over cntl NC throughout the day, a period of compensating subsidence behind the convectively-enhanced trough may subdue otherwise favorable ascent over cntl NC this afternoon At the surface, a synoptic front was analyzed at 08Z from a 1007 mb low over MA swwd across ern PA, wrn VA, middle TN, nwrn MS, and nrn LA. The front will move only slowly sewd today and likely reach the nw NC Piedmont around or shortly before 00Z Sat, then collapse sewd across cntl NC through 06Z Sat. Additionally, and more probably more influential, an outflow boundary/effective front draped along the leading edge of the aforementioned convective band across the middle Atlantic and TN Valley, including over the nrn NC Piedmont at 08Z, will settle slowly sewd, into the Triangle around 12Z and across the Sandhills and srn-cntl Coastal Plain through 15-18Z. Heavy showers and occasional thunder will accompany the effective front and leading edge of the convective band, where weak MLCAPE will fuel relatively deeper updrafts, followed by a ~100 mile wide band of trailing stratiform or weakly convective rain. Some intensification will be possible along the leading edge, as the associated effective front moves through a weakly destabilizing pre- frontal air mass over srn and sern NC through midday, but considerable high level cloudiness and weak deep-tropospheric lapse rates will limit any strong-severe potential. Additional, scattered showers and isolated storms may redevelop between the lead boundary and the secondary, synoptic cold front that will cross the region early tonight, but the mesoscale subsidence noted above, and continued weak buoyancy, suggest those too will remain weak. The lack of deeper/stronger convection this morning, when upwind propagation vectors are forecast to be weak, suggests the heavy rain and flash flood risk will not be as high as it otherwise would be in this pattern. Additional rainfall amounts are expected to range from around one half to one and half inches, with locally higher amounts. Following much drier/continental air will move sewd across cntl NC overnight, but not before patchy fog and/or very low overcast may develop if partial clearing occurs prior to the arrival of that drier air. Given the clouds and precipitation, temperatures will spend most of the day in the 70s, to briefly around 80 degrees mid- late afternoon, and most likely over the Piedmont where partial afternoon clearing will be most likely. Lows tonight will be noticeably cooler, generally upr 50s to lwr 60s. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 420 AM Friday... A mid/upr-level low will lift newd across the nrn middle Atlantic and Northeast through 12Z Sun, with following height rises and nwly flow directed across cntl NC. It will consequently be mainly clear through the period. At the surface, continental-sourced high pressure will build across the OH and TN Valleys, while a weak lee trough will persist in the lee of the Appalachians and over cntl NC. Influence from the high, and much lower surface dewpoints in the 50s, will result in lower humidity values and also another cool night of low temperatures in the mid-upr 50s to around 60, after highs mostly in the lwr 80s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 325 AM Friday... Dry with seasonable temperatures for Independence Day and Monday, considerable uncertainty for the middle to end of the work week with an increased threat of showers and storms. Global models continue to push the upper-level trough and the associated cold front off the coast on Saturday with a northwest flow aloft expected on Sunday. The upper-level flow relaxes and becomes light westerly on Monday into Tuesday. A drier airmass that moves into the area on Saturday persists into Sunday with a dry profile and PW values only around 1.0 inches which will support mainly clear skies. Deep mixing up to 6 to 7kft will allow dew points to mix out below guidance into the lower to mid 50s on Sunday afternoon. Highs on Sunday will be in the 86 to 91 range. The lower level flow becomes a little more westerly and southwesterly on Monday and PWs increase a bit into the 1.0 to 1.3 range with morning low level thickness values pushing upward into the 1405 to 1410m range. Highs on Monday will increase into the 88 to 94 range with overnight lows around 70. As an upper trough develops across the Midwest on Tuesday, the flow across the mid Atlantic becomes a bit more southerly and moisture increases. PW values climb into the 1.2 to 1.5 range and afternoon dew points climb into the mid to upper 60s. Expect a bit more cloudiness with some cirrus, diurnal cumulus and perhaps even some late night stratus across the souther areas. Highs on Tuesday will range in the lower 90s. Ridging across the Rockies strengthens on Wednesday into Thursday and downstream troughing moves into the western Great Lakes on Wednesday which shifts east on Thursday. The result will be an overall increase in moisture on Wednesday into Thursday with an increase in the chance of mainly afternoon and evening showers and thunderstorms. Have increased PoPs for Wednesday into the 25 to 35% range and 30-40% for Thursday. It will be warm and humid with highs in the upper 80s to perhaps lower 90s and lows in the lower 70s both days. In addition, the NHC brings Topical Storm Elsa into the eastern Gulf of Mexico late Tuesday and potentially northeast up the Southeast coast on Wednesday and Thursday. Uncertainty remains high as the tropical cyclone has a lot of challenges ahead of it including poor vertical structure, shear, interaction with Cuba and more. While the operational GFS remains bullish on a higher end impact across the Carolinas late in the work week, only about half of the GEFS members have any kind of cyclone in the Gulf or Southeast during the period and just a token few of the 50 EPS members have any cyclone in or near the region. While the potential is there, GEFS and EPS ensembles provide some critical context to the operational GFS which has been advertised across social media over the past couple of days. Please see the NHC for official forecast details on Elsa. -Blaes && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 745 AM Friday... Showers and storms along a lead cold front now stretching across cntl NC will settle sewd and out of the forecast area through late morning to midday, or early afternoon at FAY. Additional scattered showers and storms are expected to redevelop with diurnal heating this afternoon, between the lead boundary and convection, and a secondary cold front that will cross the region later tonight. However, that heating and associated destabilization will be limited by multi-layered overcast, including lingering MVFR ceilings into the afternoon at RWI and FAY. A brief period of fog and/or very low overcast will be possible early tonight if partial clearing of the overcast occurs prior to the arrival of the aforementioned, secondary cold front and following drier air - most likely at RWI/FAY between 04-08Z Sat. Outlook: VFR conditions are expected through early next week, as ridging at the surface and aloft expand east into cntl NC. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS/CA SHORT TERM...MWS LONG TERM...Blaes AVIATION...MWS
Hazardous weather outlook, Jul 2, 5:42 AM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 542 AM EDT Fri Jul 2 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-031200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 542 AM EDT Fri Jul 2 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and thunderstorms today will be capable of producing heavy rain and localized flooding. Strong wind gusts will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 2, 6:37 AM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
637 AM EDT FRI JUL 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM FLASH FLOOD 2 SSW WINSTON-SALEM 36.08N 80.27W
07/02/2021 FORSYTH NC LAW ENFORCEMENT
HAWTHORNE AND MILLER STREETS FLOODED IN
WINSTON SALEM.
&&Local storm report, Jul 2, 6:39 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
639 AM EDT FRI JUL 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST 2 W CAMP MACKALL 35.02N 79.50W
07/01/2021 M45 MPH SCOTLAND NC AWOS
AWOS STATION KHFF HOFFMAN MACKALL.
0828 PM TSTM WND DMG 4 N LAUREL HILL 34.85N 79.55W
07/01/2021 SCOTLAND NC 911 CALL CENTER
A TREE WAS REPORTED DOWN ACROSS THE ROADWAY
NEAR THE INTERSECTION OF MARSTON RD AND
MCFARLAND RD.
0842 PM TSTM WND DMG 4 ENE SOUTHERN PINES 35.20N 79.34W
07/01/2021 MOORE NC 911 CALL CENTER
TREES REPORTED DOWN AT THE INTERSECTION OF N
MAY ST AND US-1.
0842 PM TSTM WND DMG 1 SSW ABERDEEN 35.13N 79.42W
07/01/2021 MOORE NC 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
SSW ABERDEEN. MULTIPLE TREES DOWN NEAR THE
TOWN OF ABERDEEN. ONE TREE FELL ON POWER
LINES NEAR THE INTERSECTION OF ARGYLL AVE
AND GLASGOW ST. TIME ESTIMATED BY RADAR.
0843 PM TSTM WND DMG 3 NE LAUREL HILL 34.83N 79.50W
07/01/2021 SCOTLAND NC 911 CALL CENTER
ONE TREE DOWN NEAR THE INTERSECTION OF
SNEADS GROVE RD AND OLD WIRE RD.
0852 PM TSTM WND DMG 1 SW VASS 35.25N 79.29W
07/01/2021 MOORE NC 911 CALL CENTER
A TREE FELL DOWN NEAR THE INTERSECTION OF
JAMES ST AND US-1.
0900 PM TSTM WND DMG 2 SW RAEFORD 34.96N 79.24W
07/01/2021 HOKE NC 911 CALL CENTER
ONE TREE DOWN AT THE INTERSECTION OF FREEDOM
ROAD AND SOUTH BETHEL RD.
0912 PM TSTM WND DMG 3 WSW TRAMWAY 35.42N 79.28W
07/01/2021 LEE NC 911 CALL CENTER
A TREE FELL ON POWER LINES NEAR THE
INTERSECTION OF HENLEY RD AND CENTER CHURCH
RD.
0917 PM TSTM WND DMG 2 WSW BROADWAY 35.45N 79.09W
07/01/2021 LEE NC 911 CALL CENTER
A TREE FELL DOWN ON POWER LINES NEAR THE 300
BLOCK OF JOHN ROSSER RD.
0943 PM TSTM WND DMG 3 NW ANGIER 35.54N 78.77W
07/01/2021 WAKE NC NWS EMPLOYEE
TREE REPORTED DOWN NEAR THE INTERSECTION OF
FIELDCREST LN AND PARKER MILL TRAIL.
0952 PM TSTM WND DMG 6 WNW COATS CROSSROADS 35.56N 78.64W
07/01/2021 JOHNSTON NC 911 CALL CENTER
A TREE FELL DOWN ON POWER LINES NEAR THE
INTERSECTION OF JACKSON-KING RD AND WHITE
MEMORIAL CHURCH RD.
1006 PM TSTM WND GST 2 N RDU INTERNATIONAL 35.90N 78.78W
07/01/2021 M48 MPH WAKE NC ASOS
ASOS STATION KRDU RALEIGH DURHAM.
1012 PM TSTM WND DMG 6 NNE RDU INTERNATIONAL 35.95N 78.73W
07/01/2021 DURHAM NC 911 CALL CENTER
ONE TREE DOWN AT THE INTERSECTION OF OLD
HORSEMAN TRAIL AND KEMP RD.
1022 PM TSTM WND DMG 2 WSW PURNELL 36.00N 78.61W
07/01/2021 WAKE NC PUBLIC
TREE FELL ACROSS STONY HILL RD.
1030 PM TSTM WND DMG 5 WNW FRANKLINTON 36.12N 78.54W
07/01/2021 GRANVILLE NC 911 CALL CENTER
TREES FELL DOWN ON POWER LINES NEAR THE
INTERSECTION OF OLD FRANKLINTON RD AND SUITT
STORE RD.
1045 PM TSTM WND DMG 3 W BAHAMA 36.17N 78.93W
07/01/2021 DURHAM NC 911 CALL CENTER
ONE TREE WAS REPORTED DOWN NEAR THE
INTERSECTION OF JOHNSON MILL RD AND S LOWELL
RD.
1050 PM TSTM WND DMG 2 NW OXFORD 36.33N 78.61W
07/01/2021 GRANVILLE NC 911 CALL CENTER
TWO TREES REPORTED DOWN NEAR THE
INTERSECTION OF OXFORD LOOP SW AND NC
HIGHWAY 96 SOUTH.
1245 AM FLASH FLOOD 2 SSW WINSTON-SALEM 36.08N 80.27W
07/02/2021 FORSYTH NC LAW ENFORCEMENT
HAWTHORNE AND MILLER STREETS FLOODED IN
WINSTON SALEM.
&&Special weather statement, Jul 2, 9:05 AM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
905 AM EDT Fri Jul 2 2021
NCZ043-078-021330-
Wayne NC-Wilson NC-
905 AM EDT Fri Jul 2 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND
SOUTHEASTERN WILSON COUNTIES UNTIL 930 AM EDT...
At 905 AM EDT, Doppler radar was tracking a strong thunderstorm over
Fremont, or 9 miles north of Goldsboro, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Goldsboro, Fremont, Lucama, Stantonsburg, Black Creek, Pikeville,
Saratoga, Eureka and Nahunta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3557 7782 3543 7783 3540 7780 3538 7780
3536 7781 3546 7812 3553 7810 3558 7807
3559 7808 3564 7806 3565 7771
TIME...MOT...LOC 1305Z 279DEG 33KT 3550 7798
JJTSpecial weather statement, Jul 2, 10:58 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1058 AM EDT Fri Jul 2 2021
NCZ089-021530-
Sampson NC-
1058 AM EDT Fri Jul 2 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN SAMPSON COUNTY UNTIL 1130 AM EDT...
At 1057 AM EDT, Doppler radar was tracking an area of showers and
thunderstorms near Harrells, or 11 miles northwest of Wallace,
moving east at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
These storms will remain over mainly rural areas of southeastern
Sampson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3471 7832 3486 7829 3496 7815 3490 7815
3477 7819
TIME...MOT...LOC 1457Z 276DEG 14KT 3482 7817
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:24 PM EDT | Special Weather Statement | RAH | Moore, Scotland | 51 min |
| Jul 1, 8:40 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore, Richmond, Scotland | 50 min |
| Jul 1, 9:09 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Wake | 51 min |
| Jul 1, 9:26 PM EDT | Special Weather Statement | RAH | Davidson | 34 min |
| Jul 1, 9:38 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Cumberland, Durham, Harnett, Johnston, Lee and 2 more | 52 min |
| Jul 1, 10:01 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Vance, Wake | 44 min |
| Jul 1, 10:33 PM EDT | Special Weather Statement | RAH | Guilford | 42 min |
| Jul 1, 10:35 PM EDT | Special Weather Statement | RAH | Cumberland, Johnston, Sampson, Wayne, Wilson | 55 min |
| Jul 1, 10:42 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Vance, Warren | 48 min |
| Jul 1, 11:00 PM EDT | Flash Flood Warning | RAH | Forsyth, Guilford | 3 hr |
| Jul 2, 9:05 AM EDT | Special Weather Statement | RAH | Wayne | 25 min |
| Jul 2, 9:34 AM EDT | Areal Flood Advisory | RAH | Wilson | 116 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.